nhs-logo

Several local authority, health and emergency service organisations including NHS, Police Scotland, Fire Service and Council partners are issuing a warning to the public after a number of incidents involving New Psychoactive Substances (NPS).

Senior public sector officials are collectively highlighting concerns about community safety and public health as a result of a greater incidence of aggression, chaotic behaviour and infection associated with intravenous use of the substances. The collective message emanates from a meeting of the city’s Community Improvement Partnership, which sees officials from all agencies discuss emergent threats to public safety and health.

Cammy Day, Chair of Edinburgh Community Safety Partnership said, “We are very concerned about the use of NPS within the city.  Although the use of these drugs is not widespread, they do seem to be having a significant impact on those who are using them and local communities.  I am pleased that we are developing a local partnership response which will reduce the health harms and address any challenges in terms of community safety.”

Jim Sherval, Deputy Director of Public Health for NHS Lothian said, “There are always risks in taking drugs, and this risk is heightened when injecting the substance.

“Injecting NPS is particularly risky and we have evidence of an increase in infections related to intravenous use across the city and some associated cases in East, Mid and West Lothian.

“I would urge anyone who develops significant redness of the skin anywhere on the body, but particularly at injection sites, to seek medical attention. If areas are purple or blistering you need to be seen by a doctor as soon as possible.”

Superintendent Matt Richards also highlighted the police concerns following the experiences of officers in Edinburgh and the Lothians and Scottish Borders:

“Frontline officers are trained to deal with cases where people have become aggressive and are acting in a chaotic and out of character way, but we are seeing an increasing link between this behaviour and NPS – and people being very unwell. We are also genuinely concerned about the information that NHS colleagues have shared with us. Our message is simple: don’t take NPS and if you have and see any signs of infection, speak to a healthcare professional immediately.”

Peter Gabbitas from Edinburgh Alcohol and Drug Partnership reiterated the safety message stating: “Although these drugs are legal their properties are very similar to other illegal drugs.  Anyone using these drugs needs to be aware of the risks they are taking and if they are at all concerned they should seek medical advice.”

Area Commander John Dickie of the Scottish Fire and Rescue Service provided evidence of the impact NPS are having on calls to fire-fighters across the region.

He said: “We have seen several instances where fire-fighters report back unusual, aggressive and worrying behaviour when we are called out. Incidents have shown people acting irrationally, including behaviour such as setting rubbish fires in their own homes. It remains a fear that the actions of someone who is disorientated or becoming aggressive could culminate in a serious fire or loss of life.”

Councillor Owen Thompson, chair of the Midlothian community safety partnership, said: “Having recently been involved in raising awareness of NPS at road shows across Midlothian, we’re keen to reiterate these warnings. We want to spread awareness of the risk of these types of drugs and the dangers of mixing them with alcohol.

“Midlothian Community Safety Partnership is fully committed to working with Police Scotland and other partners to raise awareness and make the local community a safe place to live, work, visit and grow up in.”